Massachusetts, 2006

Tornado and Flooding in Massachusetts, July 11, 2006

July 11, 2006 · NWS BOX · 29 events in 6 counties and zones

Hot and humid air in place over southern New England set the stage for severe thunderstorms throughout the Bay State during the afternoon and early evening. Damage began around 230 pm EDT, about 200 yards west of Montague Road.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hot and humid air in place over southern New England set the stage for severe thunderstorms throughout the Bay State during the afternoon and early evening. Although storm damage was reported from the Connecticut Valley region to the Worcester Hills and Merrimack Valley, damage was especially severe in eastern Franklin County as well as Boston's North Shore.Early in the afternoon, one cluster of thunderstorms formed in Franklin County and rapidly became severe, causing considerable damage in Montague and especially Wendell.A damage survey conducted by the National Weather Service concluded the damage in Wendell was caused by a combination of straight-line wind damage and a tornado, which was rated as a strong F2 on the Fujita Scale with winds estimated near 155 mph.Damage began around 230 pm EDT, about 200 yards west of Montague Road. Wind damage extended from Montague Road about 1.5 miles east to Wicket Pond in the Wendell State Forest. Large oak, maple, and pine trees were uprooted and snapped in this area. Some oaks over two feet in diameter were snapped about 10 to 15 feet from the ground. Damage from this microburst extended along a path of one and a half miles in length, and anywhere from 50 to 300 yards in width. Wind speeds were estimated near 90 mph.Tornado damage first appeared on the northeast corner of Wicket Pond. An eyewitness reported seeing a six foot wave form on the pond. On the west side of the pond, many trees were snapped 15 to 20 feet above the ground, with debris left in a chaotic pattern.The next area of damage was on Wicket Pond Road, which is where the most severe damage occurred. Trees as large as 3 feet in diameter were uprooted. Bark was stripped off trees and a house had part of its roof torn off. The tornado tracked to the east along Wicket Pond Road, passing over Depot Road which is in Wendell Center. Part of a roof was torn off an old barn and many trees were uprooted.After crossing Depot Road, the tornado continued to track to the east, passing north of Morse Village Road. A construction storage trailer was completely destroyed and its roof was wrapped around a tree. Trees were also uprooted or snapped in this area. Damage came to an end about one half mile east of New Salem Road.The path length of the tornado was approximately 3 miles. Its average width was 200 yards, varying from 100 to 300 yards.A little more than one hour later, another cluster of severe thunderstorms brought significant damage to Cape Ann, in particular Marblehead Neck and the adjacent coastal waters. Initially, the storms produced hail as large as 3 inches in diameter - just larger than baseball size - which are considered to be the second largest hailstones reported in Massachusetts.A National Weather Service storm survey concluded that multiple wet microbursts, or sudden outflow of damaging straight-line winds combined with torrential rainfall, impacted the area around Marblehead Neck between 357 pm and 430 pm EDT. The survey noted that westerly winds gusting as high as 90 mph occurred in an area centered from Marblehead Harbor across Corinthian Lane and Barker Lane, and then out to sea. The land damage path was short, primarily because the land is only about 700 feet wide in that area.The main damage path was about 150 feet wide. It consisted of tree damage and minor structural damage, although substantial damage was noted to sailing vessels and at least one car. Damage was more sporadic near Manley Street, about 600 feet farther north, and also to the south and southwest on Foster Street, Harbor Avenue, and Ocean Avenue.Interviews with eyewitnesses provide more detail as to how the storms affected the area. Between 340 pm and 345 pm EDT, winds shifted to the northeast and produced sea spray at the mouth of Marblehead Harbor. This was the result of earlier thunderstorms passing north of the area. Then, from 357 pm to 405 pm EDT, a white tempest developed over Marblehead Harbor on the neck side of the harbor, estimated by the Corinthian Yacht Club chair to be about 300 yards upstream from the dock. This curtain of water and high winds advanced toward the yacht club, lifting 30-foot vessels approximately 20 feet in the air and catapulting them end over end toward the dock. An anemometer on the dock was viewed to have reached 95 mph before it blew off its mast. Damage was less severe, but still significant, from the Connecticut Valley to the Worcester Hills and Merrimack Valley. There were many reports of downed trees, large branches, and hail up to the size of quarters from the Springfield area to Grafton, Westborough, and Framingham as well as farther northeast into Hardwick, Wilmington, and Boxford.Torrential rainfall caused significant urban flooding, especially in Springfield, Oxford, Wakefield, and Beverly. In Salem, two cars on Pope Street were submerged by up to 3 feet of water when about 2 inches of rain fell in 20 minutes. Other cars were flooded in Salem and Lynn due to other roads being flooded, including a stretch of Route 129.Lightning struck Athol Memorial Hospital, causing minor damage to the facility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 11, 5:28 AM EST, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 5:28 AM EST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION..FINAL LT MID SHIFT..
NATIONAL WEATHER SERVICE TAUNTON MA
628 AM EDT TUE JUL 11 2006

...POTENTIAL EXISTS FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
TODAY AND THE POSSIBILITY FOR HEAVY RAIN/SEVERE WEATHER WEDNESDAY
AFTERNOON AND NIGHT AND THEN A 3 TO 5 DAY HEAT WAVE SEEMS TO BE
DEVELOPING FOR PARTS OF THE CONNECTICUT RIVER VALLEY CENTERED ON THIS
WEEKEND...

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
ONE COMPLEX OF SHOWERS AND THUNDERSTORMS ALREADY IN CENTRAL NEW YORK
STATE WILL BE KNOCKING ON THE DOOR OF OUR WESTERN ZONES BETWEEN 5
AND 7 AM.  THE BRUNT OF THIS ACTIVITY LOOKS TO AFFECT NORTHWEST MA
AND SOUTHWEST NH WHERE WE WILL GO WITH CATEGORICAL POPS.
HOWEVER...THE FRONT IS STILL TO THE WEST OF BUFFALO AND THE GFS
SHOWS PLENTY OF 700 MB OMEGA/RELATIVE HUMIDITY EVEN AT 18Z.
THEREFORE...WE EXPECT OTHER SHOWERS AND THUNDERSTORMS TO REFIRE.
WILL CARRY LIKELY POPS FOR THE REST OF THE REGION NORTHWEST OF I-95
QUICKLY TRIMMING THEM TO SLIGHT CHANCES ON THE CAPE AND ISLANDS
BECAUSE OF THE MARINE INFLUENCE.  DESPITE A LOT OF CLOUD DEBRIS FROM
THE INITIAL COMPLEX...WE SHOULD SEE SOME SUN AT TIMES OVER PORTIONS
OF THE AREA ALLOWING FOR THE ATMOSPHERE TO DESTABILIZE.  DEWPOINTS
CLIMBING INTO THE MID TO UPPER 60S WILL RESULT IN CAPE VALUES OF
AROUND 1500 J/KG WITH EXPECTED HIGHS IN THE 80S.  WIND FIELDS ARE
BETWEEN 30 AND 40 KNOTS FROM JUST OFF THE DECK THROUGH 500 MB.  WITH
ALL THAT SAID THERE IS THE POTENTIAL FOR SOME ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  WILL INSERT ENHANCED WORDING INTO THE
ZONES AND ISSUE A SPECIAL WEATHER STATEMENT.  SEVERE WEATHER
POTENTIAL TODAY WILL DEPEND UPON IF WE CAN GET ENOUGH HEATING.

MID LEVELS RAPIDLY DRY OUT THIS EVENING AND EXPECTING A RATHER QUIET
NIGHT.  COULD SEE AN ISOLATED SHOWER OR THUNDERSTORM POP WITH THE
LOW LEVEL JET BUT EVEN IF THIS OCCURS AREAL COVERAGE SHOULD BE VERY
LIMITED.  WILL JUST GO WITH 15 TO 20 POPS.  ALSO EXPECT LOW CLOUDS
TO FORM ACROSS PORTIONS OF THE REGION AS LOW LEVEL MOISTURE
INCREASES.

ON WEDNESDAY...NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE ON GOING
EARLY IN THE MORNING ACROSS PORTIONS OF NEW YORK AND PENNSYLVANIA.
THIS ACTIVITY SHOULD SLIDE INTO OUR WESTERN ZONES WEDNESDAY
AFTERNOON.  THE ATMOSPHERE WILL BE REALLY JUICED WITH DEWPOINTS
POSSIBLY EXCEEDING 70.  THERE IS SOME DISAGREEMENT ON THE WIND
DIRECTIONS/SPEEDS BECAUSE OF THE CONVECTION. IF AND HOW MUCH SUN
DEVELOPS ON WEDNESDAY IS UNCERTAIN BECAUSE OF TIMING ISSUES.  IF WE
ARE ABLE TO DESTABILIZE THERE IS THE POTENTIAL FOR SEVERE WEATHER
WITH THE MAIN THREAT BEING WET MICROBURSTS.  JUST GOT A LOOK AT THE
00Z ECMWF/6Z NAM WIND FIELDS AND THEY ARE IMPRESSIVE.  THEY SUGGEST
THE POTENTIAL FOR A FEW SUPERCELL THUNDERSTORM IF WE CAN GET
ENOUGH SUN AND INSTABILITY.  THIS REMAINS UNCERTAIN BUT DEFINITELY
SOMETHING TO WATCH.

IN ADDITION...THE POTENTIAL FOR THESE THUNDERSTORMS TO PRODUCE
TORRENTIAL RAINFALL AND POSSIBLY SOME URBAN TYPE FLASH FLOODING.
THERE IS STILL SOME UNCERTAINTY THOUGH WITH THE TIMING AND WE
BELIEVE THE GFS IS A BIT FAST.  THEREFORE...KEPT THE COAST JUST IN
CHANCE POPS THROUGH 00Z AS THE GFS LOOKS A BIT FAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
PATTERN...HUGE 500 MB RIDGE DEVELOPS ACROSS THE E 2/3RDS OF THE USA
INTO S CANADA...POSSIBLY RELATED TO A HUGE PLUNGE IN THE PNA FROM
FROM ITS CURRENT +2 SD TO NEUTRAL BY SATURDAY AND THEN POSSIBLY
STEPPING DOWN INTO NEG TERRITORY SHORTLY THERE AFTER. THAT SPREADS
HEAT EMANATING IN MONTANA EWD ACROSS S CANADA AND THEN SEWD INTO
SNE.   THIS HAS +2SD 850 TEMPS MODELED ACROSS S E CANADA AND +1SD
INTO AREA OVER THE WEEKEND ESP SUN-MONDAY.  BACKDOORING IS NOT
IN THE CARDS THIS WEEKEND. INSTEAD...THE PROMINENCE OF HEAT MAY BE
DELAYED A DAY OR SO DUE TO THE STRENGTH OF THE RIDGING OCCURRING
NORTH OF OUR AREA.

HEAT WAVE POTENTIAL...A 3 TO 5 DAY HEAT WAVE IS POSSIBLE FOR THE CT
RIVER VALLEY BEGINNING FRIDAY OR SATURDAY. 06Z GFS IS BACK ON LINE
FOR RAPID WARMING FRIDAY AND 90 MAY STILL BEGIN AT BDL-CEF-BAF
REGION FRI AFTN.  97F IS POSSIBLE IN THIS PATTERN WITH FULL SS AND
WLY SFC WIND CT RIVER VALLEY.

TEMPS: CONTINUES WARMER THAN NORMAL THROUGH AT LEAST TUESDAY OF NEXT
WEEK.  THAT SAID...THIS LOW PASSING THROUGH NEW ENGLAND WED NIGHT MAY
LEAVE ENOUGH COOL MARITIME AIR BEHIND TO ALLOW THURSDAY TO BE AT OR
JUST BELOW NORMAL.

PCPN: AFTER THE LATE WED-THU PROBABLE HEAVY RAIN EVENT AS SEEN IN
THE 00Z/11 UKMET OP RUN AND 00Z/11 GFS ENS /MULTIPLE CONSECUTIVE GFS
ENS CYCLES OF HEAVY RAIN HERE IN SNE SINCE DEPARTING FROM ITS DRY
18Z/8 WEDNESDAY ENS RUN...WE COULD BE RAINFREE  FROM THU NIGHT
THRU AT LEAST NEXT MONDAY THE 17TH.

THE DAILIES...

WEDNESDAY NIGHT...GFS/UKMET/ECMWF MERGED WITH A HEAVY RAIN VENT
PROBABLE. HPC QPF WAS USED AS THE BASIS FOR THE FCST GENERATING
HEAVY SHOWERS.  TEMPS WERE 00Z/11 GFS MAV MOS...AND CLOSE TO THE
PREV FCST. CONFIDENCE ABOVE AVG ON HEAVY RAIN...THOUGH THE PRIMARY
AXIS MAY BE A BIT FURTHER NORTH THAN MODELED IN THE GFS ENS.
HOWEVER FOR NOW...THE AXIS OF MAX RAINFALL IS PREDICTED TO BE IN
MASSACHUSETTS.   CONFIDENCE BELOW AVG ON WIND DIRECTION AND TIMING
OF THE WIND SHIFTS PER TRACK OF THE SFC LOW SOMEWHERE THROUGH S OR
CENTRAL NEW ENGLAND. +00Z/10 GFS ENS HAS +3SD PWAT FOR CT RI/MA.

DAILY RFALL RECORDS FOR WEDNESDAY AND THURSDAY ARE GENERALLY ABOVE
2.5 INCHES AND WILL NOT BE LISTED.  BOSTONS 1.00 ON 7/12/1975 IS
POSSIBLY VULNERABLE TO BE EXCEEDED...AND TO A LESSER DEGREE THE
PVD 1.72 INCHES SET ON 7/12/1918.

ESF WILL BE ISSUED AROUND 645 AM.

THURSDAY...TROF ALOFT WORKING ON LEFTOVER MOISTURE COMBINED WITH
CONVERGENCE NEAR THE SFC COOL FRONT SHOULD GENERATED SMALL AMOUNTS
OF NUISANCE RAIN. POPS FOR NOW RAISED TO 50 PCT MASS PIKE SWD.
SMALL CHANCE OF A TSTM S OF THE COOL FRONT WHERE EVER IT IS...IF A
BIT OF SUN.

THURSDAY NIGHT...DRIES OUT.  FOG IN THE CT RIVER VALLEY POSSIBLE
DUE TO LEFTOVER BL RH AND LIGHT WIND.

FRIDAY...WARMS RAPIDLY WITH DRY AIR MIXING DOWN FROM ALOFT. 850 MB
TEMPS TEMPORARILY COOLED FM THE NLY FLOW IN THE WAKE OF THE DEPARTING
LOW COMBINED WITH WET GROUND MAY NOT ALLOW FOR 90F IN THE CT RIVER
VALLEY FRI...BUT THE 06Z GFS IS COMING BACK TO THE HEAT SOLN.
DETAILS YET TO BE DTERMINED. STILL QUITE A NICE DAY IS ANTICIPATED.

SATURDAY-SUNDAY...WARMING DAILY ON LIGHT WLY BL FLOW WITH SEABREEZES
ON PARTS OF THE COASTAL PLAIN...DETAILS STILL TO BE DETERMINED.
SHOULD BE 90 TO 95F  /06Z GFS OFFERS 95F POTENTIAL/ INTERIOR...AND
ACTUALLY A VERY FINE WEEKEND..IF YOU LIKE IT HOT

MONDAY...CURRENTLY ANTICIPATED TO BE THE HOTTEST DAY OF THIS WARM
SPELL. 18C 850 TEMPS AND W OR SW BL FLOW.

TUESDAY...COULD BE WET...VERY WARM AND HUMID.

&&

.AVIATION...
LOW CLOUDS WERE DEVELOPING ALONG THE SOUTH COAST...CAPE AND ISLANDS
EARLY THIS MORNING.  THESE SHOULD MIX OUT WITHIN A FEW HOURS OF
SUNRISE.  OTHERWISE...VFR CONDITIONS WILL BE MIXED WITH IFR/LIFR IN
SCATTERED THUNDERSTORMS.  CONDITIONS SHOULD RETURN TO VFR FOR A TIME
TONIGHT BUT LOW CLOUDS LOOK TO COME BACK WITH MORE DEEP LOW LEVEL
MOISTURE ARRIVING LATE.

&&

.MARINE...
GENERALLY EXPECTING 3 TO 4 FOOT SEAS WITH WIND GUSTS TO 20 KT TODAY
THOUGH WEDNESDAY.  HAVE UNDERCUT WNA MODEL A BIT WITH ITS CONTINUED
BIAS OF TOO MUCH MIXING OVER THE COOL OCEAN.

WEDNESDAY NIGHT AND THURSDAY...SCA SEAS POSSIBLE DUE TO SW FLOW FETCH
S COAST AND A POSSIBLE BURST OF NE WINDS TO 30 KTS THU MORNING IN
THE NE MASS WATERS.  CONFIDENCE BELOW AVG DUE TO WIND DIRECTION AND
WIND SPEED ISSUES.  ECMWF AND UKMET NOT AS IMPRESSIVE AS THE GFS.

GREAT WEATHER FOR THE MARINER ANTICIPATED FRIDAY AND THIS WEEKEND
/BARRING A BAHAMAS DEVELOPMENT/ BUT WITH RATHER LIGHT VARIABLE WIND.
&&

.HYDROLOGY...
THE POTENTIAL FOR HEAVY RAIN AND POSSIBLY URBAN FLASH FLOODING EXISTS
ACROSS THE INTERIOR WEDNESDAY AFTERNOON/EVENING.  SINCE THE
ATMOSPHERE WILL BE JUICED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL OVER A SHORT PERIOD OF TIME.

FOR NOW 1-2 INCHES GENERAL RAIN WED AND WED NIGHT WITH ISO 4.5.

THE LEAST RAINFALL /LESS THAN 1 INCH/ SHOULD BE THE ISLANDS SOUTH OF
NEW ENGLAND AND POSSIBLY SRN RI OUT TO THE LOWER CAPE/.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...FRANK
LONG TERM...DRAG
AVIATION...FRANK
MARINE...FRANK/DRAG
HYDROLOGY...FRANK/DRAG
Hazardous weather outlook, Jul 11, 5:17 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
617 AM EDT TUE JUL 11 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-121017-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
617 AM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AN INITIAL BAND OF SHOWERS AND STRONG THUNDERSTORMS AT 6 AM WAS
ALREADY ENTERING EXTREME WESTERN NEW ENGLAND. THIS ACTIVITY WILL MOVE
INTO SOUTHERN NEW HAMPSHIRE AND MUCH OF WESTERN MASSACHUSETTS EARLY
THIS MORNING. ALTHOUGH THESE THUNDERSTORMS ARE NOT SEVERE THEY
CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING.

AWAY FROM THIS INITIAL BAND OF THUNDERSTORMS...THERE WILL BE PARTIAL
SUNSHINE TODAY. THIS SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE 80S
AND RESULT IN A MODERATELY UNSTABLE AIRMASS. ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO THE AFTERNOON.
SOME OF THESE STORMS COULD POTENTIALLY BECOME SEVERE...PRODUCING
DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL. IN ADDITION...ANY
THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DANGEROUS
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
INTERIOR WEDNESDAY AFTERNOON AND REACH THE COAST BY EARLY EVENING.
THERE IS POTENTIAL FOR SEVERE WEATHER IF WE CAN GET ENOUGH SUNSHINE.
THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS AND
POSSIBLY LARGE HAIL. THERE IS EVEN A CHANCE FOR A FEW SUPERCELL
THUNDERSTORMS.  SEVERE WEATHER POTENTIAL ON WEDNESDAY WILL DEPEND ON
JUST HOW MUCH SUNSHINE WE GET AND WE WILL KNOW MORE LATER THIS
AFTERNOON.

IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS ON WEDNESDAY WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL.  THIS MAY RESULT IN SOME
URBAN FLASH FLOODING.

SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY
NIGHT.

TOTAL RAINFALL FROM NOON WEDNESDAY TO DAYBREAK THURSDAY IS LIKELY TO
AVERAGE 1 TO 2 INCHES IN SOUTHERN NEW ENGLAND WITH ISOLATED 4.5
INCH AMOUNTS.

TRAVEL IS LIKELY TO BE IMPACTED IN PORTIONS OF SOUTHERN NEW ENGLAND
BY THE HEAVY RAINS LATE WEDNESDAY.

HEAT WAVE /3 CONSECUTIVE DAYS OF 90 DEGREES OR ABOVE/ TEMPERATURES
OF 90 TO 95 DEGREES ARE ANTICIPATED FOR THE CONNECTICUT RIVER VALLEY
THIS WEEKEND THROUGH MONDAY BUT THE HUMIDITY SHOULD NOT BE EXCESSIVE
THIS WEEKEND.  THERE IS STILL A CHANCE THAT THE 90 DEGREE HEAT WILL
BEGIN AS EARLY FRIDAY AFTERNOON IN THE HARTFORD SPRINGFIELD AREA.
THIS DEVELOPING PATTERN MAY ALLOW FOR HEAT ADVISORY CRITERIA SUNDAY
OR MORE LIKELY MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS MORNING INTO THE
AFTERNOON FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS.  SPOTTER
ACTIVATION MAY BE NEEDED AGAIN ON WEDNESDAY AFTERNOON AND NIGHT FOR
THE POTENTIAL FOR SEVERE THUNDERSTORMS AND URBAN FLASH FLOODING.

FRANK/DRAG

In the hours before

Special weather statement, Jul 11, 9:55 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1055 AM EDT TUE JUL 11 2006

MAZ018-019-111530-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
1055 AM EDT TUE JUL 11 2006

AT 1053 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE HAIL AND WIND
GUSTS TO 40 MPH OVER HANOVER...OR ABOUT 8 MILES SOUTHEAST OF
WEYMOUTH...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...SCITUATE AND NORWELL BY 1100 AM EDT.

WTB
Special weather statement, Jul 11, 12:12 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
112 PM EDT TUE JUL 11 2006

MAZ006-007-111745-
EASTERN ESSEX MA-WESTERN ESSEX MA-
112 PM EDT TUE JUL 11 2006

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
SMALL HAIL OVER HAVERHILL...OR ABOUT 6 MILES EAST OF SALEM...MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...MERRIMAC AND NEWBURY BY 120 PM EDT...
AMESBURY AND NEWBURYPORT BY 130 PM EDT...SALISBURY BY 140 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

DRV

The radar

The Boston radar (KBOX), 64 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail, 4 flood, 1 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Worcester

When
July 11, 12:24 PM EST
Where
Worcester County, Auburn
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.200, -71.833

Thunderstorm Wind, Essex

When
July 11, 12:30 PM EST to 12:50 PM EST
Where
Essex County, Merrimac
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.833, -71.000

Thunderstorm Wind, Worcester

When
July 11, 12:45 PM EST
Where
Worcester County, Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.200, -71.683

Thunderstorm Wind, Worcester

When
July 11, 1:00 PM EST
Where
Worcester County, Westborough
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -71.617

Hail, Middlesex

When
July 11, 1:00 PM EST
Where
Middlesex County, Framingham
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.283, -71.417

Thunderstorm Wind, Middlesex

When
July 11, 1:00 PM EST
Where
Middlesex County, Marlborough
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.350, -71.550

Thunderstorm Wind, Middlesex

When
July 11, 1:00 PM EST
Where
Middlesex County, Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.617, -71.567

Thunderstorm Wind, Franklin

When
July 11, 1:30 PM EST to 1:40 PM EST
Where
Franklin County, Montague
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -72.533

Tornado, Franklin

When
July 11, 1:35 PM EST to 1:40 PM EST
Where
Franklin County, Wendell
Rating
F2
Path length
2.9 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.550, -72.400

Brief F2 Touchdown in Wendell

Funnel Cloud, Essex

When
July 11, 1:53 PM EST
Where
Essex County, Topsfield
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Hail, Essex

When
July 11, 2:10 PM EST to 2:20 PM EST
Where
Essex County, Peabody
Measured
3 in hail
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.533, -70.917

Hail, Middlesex

When
July 11, 2:20 PM EST
Where
Middlesex County, Billerica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.550, -71.267

Thunderstorm Wind, Essex

When
July 11, 2:22 PM EST
Where
Essex County, Groveland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.750, -71.033

Lightning, Worcester

When
July 11, 2:25 PM EST
Where
Worcester County, Athol
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Thunderstorm Wind, Worcester

When
July 11, 2:30 PM EST
Where
Worcester County, Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.117, -71.867

Flood, Worcester

When
July 11, 2:30 PM EST to 3:30 PM EST
Where
Worcester County, Oxford
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Thunderstorm Wind, Worcester

When
July 11, 2:30 PM EST to 2:37 PM EST
Where
Worcester County, Leicester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -71.900

Hail, Middlesex

When
July 11, 2:40 PM EST to 3:00 PM EST
Where
Middlesex County, Wakefield
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -71.067

Flood, Middlesex

When
July 11, 2:45 PM EST to 3:45 PM EST
Where
Middlesex County, Wakefield
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Hail, Essex

When
July 11, 2:52 PM EST to 3:25 PM EST
Where
Essex County, Peabody
Measured
1.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.533, -70.917

Flood, Essex

When
July 11, 2:56 PM EST to 4:22 PM EST
Where
Essex County, Lynn
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Thunderstorm Wind, Essex

When
July 11, 2:57 PM EST to 3:30 PM EST
Where
Essex County, Peabody
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -70.917

Thunderstorm Wind, Middlesex

When
July 11, 3:20 PM EST
Where
Middlesex County, Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.550, -71.167

Hail, Essex

When
July 11, 3:30 PM EST
Where
Essex County, Boxford
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.667, -70.000

Hail, Worcester

When
July 11, 3:32 PM EST
Where
Worcester County, Hardwick
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.350, -72.200

Thunderstorm Wind, Hampden

When
July 11, 5:55 PM EST to 5:58 PM EST
Where
Hampden County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -72.583

Hail, Hampden

When
July 11, 5:55 PM EST
Where
Hampden County, Hampden
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.067, -72.417

Flood, Hampden

When
July 11, 6:00 PM EST to 7:00 PM EST
Where
Hampden County, Springfield
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hampshire

When
July 11, 6:20 PM EST
Where
Hampshire County, Ware
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -72.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyThe tornado archive for Massachusetts, 2006Warnings in Massachusetts, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521232, 5521233, 5521234, 5521235, 5521236, 5521237, 5521238, 5521239, 5521240, 5521241, 5521242, 5521244, 5521245, 5521246, 5521247, 5521248, 5521321, 5521322, 5521323, 5521324, 5521325, 5521243, 5521326, 5521327, 5521328, 5521329, 5521330, 5521331, 5521332.